Alert archive / Minnesota / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 34, NWS Grand Forks, ND

June 9, 2018Clay County, Minnesota; Cass County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 9, 2018, 6:59 PM CDT for Clay County, Minnesota; Cass County, North Dakota. It was in force for 31 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 9, 2018, 6:59 PM CDT (23:59 UTC)
Expired
Jun 9, 2018, 7:30 PM CDT
In force
31 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Clay County, MN, Cass County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 66 km from the middle of the area, began a volume at 00:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 9, 7:15 PM CDTHAIL 1Georgetown, MNTIME AND SIZE ESTIMATED FROM VIDEO SENT ON SOCIAL MEDIA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 12.0 hours before the alert went out and 268 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2018-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2018-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -95 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1806 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-95 m²/s²
0-3 km storm-relative helicity
-45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

675 
WUUS53 KFGF 092359
SVRFGF
MNC027-NDC017-100030-
/O.NEW.KFGF.SV.W.0034.180609T2359Z-180610T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Eastern ND/Grand Forks ND
659 PM CDT SAT JUN 9 2018

The National Weather Service in Grand Forks has issued a

* Severe Thunderstorm Warning for...
  Northwestern Clay County in northwestern Minnesota...
  Northeastern Cass County in southeastern North Dakota...

* Until 730 PM CDT.

* At 659 PM CDT, severe thunderstorms were located along a line
  extending from 6 miles northwest of Prosper to near Felton, moving
  southeast at 5 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Severe thunderstorms will be near...
  Mapleton, Harwood and Brooktree Park around 730 PM CDT.

Other locations impacted by these severe thunderstorms include West
Argusville.

This includes the following highways...
 Interstate 29 between mile markers 66 and 82.
 Interstate 94 in North Dakota between mile markers 338 and 343.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4709 9711 4715 9666 4715 9661 4692 9638
      4687 9707
TIME...MOT...LOC 2359Z 325DEG 5KT 4704 9709 4708 9657 

HAIL...1.00IN
WIND...60MPH
 
$$

NC/VG
1 follow-up statement
564 
WWUS53 KFGF 100022
SVSFGF

Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
722 PM CDT SAT JUN 9 2018

MNC027-NDC017-100032-
/O.EXP.KFGF.SV.W.0034.000000T0000Z-180610T0030Z/
Clay MN-Cass ND-
722 PM CDT SAT JUN 9 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN CLAY AND
NORTHEASTERN CASS COUNTIES WILL EXPIRE AT 730 PM CDT...
            
The storms which prompted the warning have weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small hail
is still possible with these thunderstorms.

LAT...LON 4709 9711 4715 9666 4715 9661 4692 9638
      4687 9707
TIME...MOT...LOC 0022Z 325DEG 5KT 4702 9707 4706 9655 

$$

NC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 6:42 PM CDT, 17 minutes earlier.

Area forecast discussion, Jun 9, 6:42 PM CDT, 17 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
642 PM CDT Sat Jun 9 2018

.UPDATE...
Issued at 642 PM CDT Sat Jun 9 2018

Seeing a few strong to severe storms across the highway 200
corridor. These are very pulsy, and the severe storms are not
lasting for very long. The threat for these should end in the next
hour or two. Not too sure about the fog threat tonight, as wind
speeds look to increase overnight.

&&

.SHORT TERM...(This evening through Sunday)
Issued at 341 PM CDT Sat Jun 9 2018

A high surface dewpoint gradient across east central ND is
providing a focus for airmass type thunderstorms this afternoon.
Expect scattered storms from east central ND into northwest MN
into early evening... with areas of heavy rains possible. Skies
should clear off through late evening with some patchy fog
possible early on Sunday morning... mainly across northeast nD and
the northern Red River Valley.

.LONG TERM...(Sunday night through Saturday)
Issued at 341 PM CDT Sat Jun 9 2018

Wed Upper level trough over the Pacific Northwest will move into the
area Sun night. Also a cold front will move in from the west late
Sun. Precipitable water will rise and approach 1.75 inches east of
the front. Bulk shear expected to be quite high Sun night but will
be mostly west of the front. Severe weather is expected Sun night.

Windy conditions are expected Mon and again on Tue.

Wed through Saturday...upper level ridging is forecast to move
into the area Thu. Will remain in ridging with short waves moving
through the flow. A short wave is expected to move through Fri and
may affect mainly the western zones.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 642 PM CDT Sat Jun 9 2018

Thunder may yet affect KFAR and KGFK, otherwise think it will stay
away from the other TAF sites. Southeast winds look to increase
overnight, which makes the fog threat look questionable. Have left
it in at a few sites, but confidence is low. The highest
confidence is at KBJI. Will take another look at it with the late
TAF issuance.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

UPDATE...Godon
SHORT TERM...Gust
LONG TERM...JH
AVIATION...Godon
Hazardous weather outlook, Jun 9, 5:18 PM CDT, 1 hour 41 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
518 PM CDT Sat Jun 9 2018

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-102230-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson-
Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-
Richland-Western Walsh County-
518 PM CDT Sat Jun 9 2018

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Tonight

Isolated strong thunderstorms are possible into the early evening
hours, mainly along the highway 200 corridor. These storms may
produce pea sized hail and brief heavy downpours. No hazardous
weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Thunderstorms appear likely late Sunday night into Monday. Some
of these thunderstorms could become severe Sunday night with
damaging wind gusts the main threat. A few locations could also
see heavy rain and localized flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Jun 9, 4:01 PM CDT, 2 hours 58 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
401 PM CDT SAT JUN 9 2018

NDZ029-030-092145-
Steele ND-Traill ND-
401 PM CDT SAT JUN 9 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN TRAILL AND
SOUTHEASTERN STEELE COUNTIES UNTIL 445 PM CDT...

At 400 PM CDT, Doppler radar was tracking a strong thunderstorm near
Sherbrooke, or 39 miles northeast of Valley City, moving east at 10
mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Portland, Clifford and Roseville around 445 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4733 9772 4751 9772 4755 9731 4728 9732
TIME...MOT...LOC 2100Z 270DEG 9KT 4742 9761

NC
Special weather statement, Jun 9, 4:06 PM CDT, 2 hours 53 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
406 PM CDT SAT JUN 9 2018

NDZ029-092145-
Steele ND-
406 PM CDT SAT JUN 9 2018

...SPECIAL WEATHER STATEMENT...

At 406 PM CDT, local law enforcement reported a strong thunderstorm
near Sherbrooke, or 40 miles southwest of Grand Forks, moving
northeast at 10 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Golden Lake around 435 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4767 9766 4767 9759 4759 9747 4752 9747
      4746 9771 4754 9781
TIME...MOT...LOC 2106Z 231DEG 7KT 4753 9772

NC
Special weather statement, Jun 9, 4:25 PM CDT, 2 hours 34 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
425 PM CDT SAT JUN 9 2018

MNZ001-002-NDZ030-092200-
West Polk MN-Norman MN-Traill ND-
425 PM CDT SAT JUN 9 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN NORMAN...
SOUTHWESTERN POLK AND SOUTHEASTERN TRAILL COUNTIES UNTIL 500 PM
CDT...

At 425 PM CDT, Doppler radar was tracking a strong thunderstorm near
Caledonia, or 34 miles south of Grand Forks, moving east at 15 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Caledonia around 435 PM CDT.
  Halstad around 440 PM CDT.
  Shelly and Nielsville around 450 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4732 9702 4750 9705 4757 9665 4730 9661
TIME...MOT...LOC 2125Z 263DEG 12KT 4742 9693

NC
Local storm report, Jun 9, 6:54 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
654 PM CDT SAT JUN 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     HAIL             8 ESE HAROLD            47.66N 96.34W
06/09/2018  E1.00 INCH       Polk               MN   PUBLIC

&&

VGODON

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 7:29 PM CDTSevere Thunderstorm WarningFGFMahnomen, Norman25 min
Jun 8, 9:55 PM CDTSpecial Weather StatementFGFWadena65 min
Jun 9, 1:18 AM CDTSpecial Weather StatementFGFBeltrami27 min
Jun 9, 6:11 PM CDTSevere Thunderstorm WarningFGFPolk19 min
Jun 9, 6:37 PM CDTSevere Thunderstorm WarningFGFClay23 min
Jun 9, 2:42 AM CDTDense Fog AdvisoryFGFBenson, Cavalier, Eddy, Grand Forks, Griggs, Nelson and 5 more7 hr
Jun 9, 3:01 AM CDTSpecial Weather StatementFGFRichland14 min
Jun 9, 4:01 PM CDTSpecial Weather StatementFGFSteele44 min
Jun 9, 4:06 PM CDTSpecial Weather StatementFGFSteele39 min
Jun 9, 4:25 PM CDTSpecial Weather StatementFGFTraill35 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2018Severe Thunderstorm Warnings in North Dakota, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.